Alert archive / Minnesota / Dense Fog Advisories in 2021

Dense Fog Advisory 21, NWS Duluth, MN

October 6, 2021Ashland County, Bayfield County, Douglas County, Wisconsin; 4 counties in Minnesota

NWS Duluth, MN issued this dense fog advisory at Oct 6, 2021, 3:23 PM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin; 4 counties in Minnesota. It took effect at Oct 6, 2021, 8:00 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2021, 3:23 PM CDT (20:23 UTC)
In effect from
Oct 6, 2021, 8:00 PM CDT
Expired
Oct 7, 2021, 12:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Cook County, MN, Lake County, MN, Saint Louis County, MN, Ashland County, WI, Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 54 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WWUS73 KDLH 062023
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
323 PM CDT Wed Oct 6 2021

MNZ020-021-037-070830-
/O.NEW.KDLH.FG.Y.0021.211007T0100Z-211007T1500Z/
Southern Lake-Southern Cook-Carlton and South St. Louis-
Including the cities of Two Harbors, Silver Bay, Grand Marais, 
and Duluth
323 PM CDT Wed Oct 6 2021

...DENSE FOG ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 10 AM
CDT THURSDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Southern Lake, Southern Cook and Carlton and South St. 
  Louis Counties. This includes the Tribal Lands of the Fond du 
  Lac Band and the Grand Portage Reservation.

* WHEN...From 8 PM this evening to 10 AM CDT Thursday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
4 follow-up statements
792 
WWUS73 KDLH 070234
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
934 PM CDT Wed Oct 6 2021

MNZ020-021-037-071445-
/O.CON.KDLH.FG.Y.0021.000000T0000Z-211007T1500Z/
Southern Lake-Southern Cook-Carlton and South St. Louis-
Including the cities of Two Harbors, Silver Bay, Grand Marais, 
and Duluth
934 PM CDT Wed Oct 6 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT
THURSDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Southern Lake, Southern Cook and Carlton and South St. 
  Louis Counties. This includes the Tribal Lands of the Fond du 
  Lac Band and the Grand Portage Reservation.

* WHEN...Until 10 AM CDT Thursday.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Huyck
774 
WWUS73 KDLH 071014
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
514 AM CDT Thu Oct 7 2021

WIZ001>003-071500-
/O.EXA.KDLH.FG.Y.0021.000000T0000Z-211007T1500Z/
Douglas-Bayfield-Ashland-
Including the cities of Superior, Washburn, Bayfield, and Ashland
514 AM CDT Thu Oct 7 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...Douglas, Bayfield and Ashland Counties. This includes 
  the Tribal Lands of the Red Cliff Band and the Bad River 
  Reservation.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

MNZ020-021-037-071500-
/O.CON.KDLH.FG.Y.0021.000000T0000Z-211007T1500Z/
Southern Lake-Southern Cook-Carlton and South St. Louis-
Including the cities of Two Harbors, Silver Bay, Grand Marais, 
and Duluth
514 AM CDT Thu Oct 7 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...

* WHAT...Visibility one quarter to one half mile in dense fog.

* WHERE...Carlton and South St. Louis, Southern Cook and 
  Southern Lake Counties. This includes the Tribal Lands of the 
  Grand Portage Reservation and the Fond du Lac Band.

* WHEN...Until 10 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
918 
WWUS73 KDLH 071459
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
959 AM CDT Thu Oct 7 2021

MNZ021-WIZ002-003-071600-
/O.CAN.KDLH.FG.Y.0021.000000T0000Z-211007T1500Z/
Southern Cook-Bayfield-Ashland-
Including the cities of Grand Marais, Washburn, Bayfield, 
and Ashland
959 AM CDT Thu Oct 7 2021

...DENSE FOG ADVISORY IS CANCELLED...

Fog has cleared and visibilities have improved for much of the
area.  

$$

MNZ020-037-WIZ001-071700-
/O.EXT.KDLH.FG.Y.0021.000000T0000Z-211007T1700Z/
Southern Lake-Carlton and South St. Louis-Douglas-
Including the cities of Two Harbors, Silver Bay, Duluth, 
and Superior
959 AM CDT Thu Oct 7 2021

...DENSE FOG ADVISORY NOW IN EFFECT UNTIL NOON CDT TODAY...

* WHAT...Visibility less than one mile in dense fog.

* WHERE...In Wisconsin, Douglas County. In Minnesota, Carlton 
  and South St. Louis and Southern Lake Counties. This includes 
  the Tribal Lands of the Fond du Lac Band.

* WHEN...Until noon CDT today.

* IMPACTS...Hazardous driving conditions due to low visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
521 
WWUS73 KDLH 071704
NPWDLH

URGENT - WEATHER MESSAGE
National Weather Service Duluth MN
1204 PM CDT Thu Oct 7 2021

MNZ020-037-WIZ001-071815-
/O.EXP.KDLH.FG.Y.0021.000000T0000Z-211007T1700Z/
Southern Lake-Carlton and South St. Louis-Douglas-
Including the cities of Two Harbors, Silver Bay, Duluth, 
and Superior
1204 PM CDT Thu Oct 7 2021

...DENSE FOG ADVISORY HAS EXPIRED...

Fog has dissipated for much of the area, so the Advisory has been
allowed to expire.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this dense fog advisory went out at Oct 6, 12:40 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 6, 12:40 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1240 PM CDT Wed Oct 6 2021

.DISCUSSION...(Today through Tuesday)
Issued at 351 AM CDT Wed Oct 6 2021

Summary: Quiet and mild weather today except for some areas of
fog, especially near Lake Superior. Some rain chances move in as
early as Thursday, but better chances on Friday and into the
weekend. Temperatures cool off a bit next week.

Fog and low stratus continue to persist over a good portion of the
region this morning, particularly across the Arrowhead, near Lake
Superior, and into parts of northwest Wisconsin. A warm air mass
aloft with persistent southerly return flow is trapping low-level
moisture near the surface, and with the aid of a light easterly
component over Lake Superior, the fog and stratus is not likely to
disappear quickly today, even after sunrise, though it will
gradually lift for most areas going into the afternoon. Aside from
the fog, temperatures will remain mild today with highs right
around 70 degrees with some sunshine developing. Surface high
pressure centered east of Lake Superior with elongated low
pressure over the western Dakotas will create a tightening
pressure gradient especially over western Minnesota. This may
cause some gusty southerly winds for western parts of the region
today.

More fog, dense at times, is likely tonight especially near Lake
Superior, but otherwise quiet weather is expected. A closed low
over the south-central states will move north on Thursday into
Friday, bringing a stream of moist air up to the region and
introducing a chance for showers mainly for southern parts of the
region on Thursday. A better chance for showers and possibly a few
thunderstorms will occur on Friday with a bit more instability in
place.

A potentially larger system may impact parts of the region over
the weekend as a Colorado low deepens associated with a potent
upper level trough. This could bring some windy conditions,
periods of moderate to heavy rain to some places, and a few
thunderstorms. There remains a good amount of uncertainty with
this system as far as timing and intensity, so expect some
forecast changes in the coming days. Temperatures are likely to
cool off a bit behind this system going into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Oct 6 2021

Stratus is starting to thin, and is being replaced by diurnal
cumulus for all the sites except INL. These diurnal clouds will
bring MVFR conditions at times. More fog is expected tonight, and
is mainly expected to affect DLH and HIB, with visibilities
getting down to 1/4SM late tonight. Fog will linger through most
of the morning at HIB and DLH, similar how we have seen the past
few days.

&&

.MARINE...
Issued at 1023 AM CDT Wed Oct 6 2021

No major issues anticipated in the next 48 hours involving winds
or wave heights. Departing high pressure will keep winds light
from the east with wave heights two feet or less. Fog is likely to
be a periodic issue today and again tonight over the nearshore
waters of Lake Superior. Dense Fog Advisories are in effect for
nearshore zones along the North Shore until noon Thursday. The
latest weather models suggest that the fog may persist into
Friday. An area of low pressure approaching the region from the
southwest over the weekend may result in some stronger winds,
which may create conditions that could be hazardous for small
craft.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  67  55  67  56 /  10  10  20  40
INL  74  56  72  57 /   0   0  10  30
BRD  71  57  70  57 /   0  10  20  30
HYR  71  52  70  56 /   0  10  30  40
ASX  72  51  72  55 /  10  10  20  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until noon CDT Thursday for LSZ140>143.

&&

DISCUSSION...JDS
AVIATION...Kossen
MARINE...Kossen
Hazardous weather outlook, Oct 6, 11:36 AM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1136 AM CDT Wed Oct 6 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071645-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1136 AM CDT Wed Oct 6 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Fog is expected to form again tonight near Lake Superior.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorms are possible Thursday night through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-071645-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1136 AM CDT Wed Oct 6 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Areas of dense fog are expected over portions of western Lake
Superior with visibility less than 1 nautical mile. Visibility
less than one- quarter nautical mile is possible near the
shoreline. A Dense Fog Advisory is in effect for areas where
visibility will be lowest.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A few thunderstorms are possible this weekend.

LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 9:38 PM CDTMarine Dense Fog AdvisoryDLH9 hr
Oct 6, 10:02 AM CDTDense Fog AdvisoryDLHCarlton, Cook, Lake, Saint Louis118 min
Oct 6, 10:21 AM CDTMarine Dense Fog AdvisoryDLH29 hr

Nearby

Dense Fog Advisories in Minnesota, 2021Dense Fog Advisories in Wisconsin, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.